Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Prevention for Liposytrophy?
Jun 28, 2006

First, I would like to thank you for the help you are giving. It is much appreciated. I have been on Sustiva and Truvada (my first HIV meds) for a year now and am noticing signs of liposytrophy in my belly. I am an active individual again, thanks to TRT, and exercise regularly with emphasis on my abdominal area. If anything, the fat accumulation there is getting worse instead of better. Is there ANYTHING I can do other than liposuction to lose, minimize, or prevent this from getting worse? Perhaps there is a better alternative to the meds I'm on in regard to liposytrophy? My self asteem is suffering and I'm at my wit's end. Please help.

Response from Dr. Henry

It is unclear whether an alternative HIV regimen would result in any less accumulation in abdominal fat (meaning is there a generally more fat friendly regimen that Truvada + Sustiva= no good data on that to my knowledge). Many factors other than HIV drugs contribute to the risk for fat problems such as age, time with HIV, how low the CD4 count goes, and perhaps genetic factors than can vary from person to person. Exercise and diet can help sometimes but results are inconsistent in my experience. Growth hormone and growth hormone releasing factor are under study for treatment of abdominal fat gain in the setting of HIV treatment--results are still out and the treatments have to be given by injection and have their own costs and side effects. An ACTG study of testosterone found no clear benefit. Thus, treatment options are still limited so the situation remains frustrating for patients and docs alike! KH



Previous
Are these signs?
Next
skin problem,fatigue,pain

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement